Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Omaha, NE

April 29, 2003Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 29, 2003, 3:02 AM CDT for Richardson County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 3:02 AM CDT (08:02 UTC)
Expired
Apr 29, 2003, 3:30 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Richardson County, NE

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS53 KOAX 290802
SVROAX
NEC147-290830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
301 AM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 330 AM CDT

* AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HUMBOLDT...OR ABOUT 20
  MILES WEST OF FALLS CITY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAWSON AROUND 310 AM CDT
  STELLA AROUND 320 AM CDT
  VERDON AROUND 325 AM CDT
  SHUBERT...BARADA AROUND 330 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4021 9599 4004 9599 4011 9554 4025 9556
          4025 9577

$$

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:10 AM CDT, 52 minutes earlier.

Area forecast discussion, Apr 29, 2:10 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 AM CDT TUE APR 29 2003

FORECAST CHALLENGES...MCS/SEVERE POTENTIAL TONIGHT AND SIGNIFICANT
SEVERE POTENTIAL FOR WEDNESDAY.

SYNOPSIS-
SOMEWHAT COMPLICATED PATTERN EXISTS THIS EVENING AS THE
PLAINS BECOME INCREASINGLY INFLUENCED BY THE MAIN WESTERN TROF. AS
OF EARLY THIS MORNING...CONVECTION APPEARS TO BE FOCUSED ALONG THE
850MB FRONT STRETCHING FROM NORTHEAST CO THROUGH EAST CENTRAL KS.
THIS ACTIVITY IS SUPPORTED WELL BY UPPER LEVEL DIFFLUENCE ON THE
NOSE OF 100KT JET STREAK UP AT 300MB.

FORECAST-
WITH THE 850MB FRONT LIFTING TO SOUTHERN NEBRASKA THIS
MORNING...AND OVERRUNNING WAA INCREASING THROUGH THE MORNING
HOURS...THERE IS GOOD MODEL AGREEMENT IN DEVELOPING PCPN THIS
MORNING ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA. THIS PCPN
WILL AID IN HOLDING THE MAIN WARM FRONT NEAR OR JUST SOUTH OF THE
CWA THIS AFTERNOON.  THE PLACEMENT OF THIS FRONT WILL BE CRITICAL TO
THE SEVERE WEATHER POTENTIAL DURING THE NEXT 48 HOURS.

THOUGH BOTH THE ETA AND GFS SEEM REASONABLE WITH THEIR
INITIALIZATION AND AGREEMENT ON THE EAST WEST WARM FRONTAL
POSITION THROUGH 36 HOURS...THEY DIVERGE COMPLETELY AS TO HOW THE
UPPER LEVEL LOW EJECTS INTO THE PLAINS WEDNESDAY.  THE ETA HAS HELD
TO BRINGING IN A POWERFUL WAVE WEDNESDAY NIGHT...CLOSING OFF AN UPPER
LOW BY THURSDAY MORNING OVER KFSD. THE GFS NO LONGER BRINGS OUT THE
MAIN LOW...BUT A CONTINUATION OF LESS ENERGETIC SOUTHWEST FLOW
THROUGH FRIDAY...WITH A MODEST WAVE COMING OUT WEDNESDAY NIGHT. AS
DISCUSSED BY HPC...THE GFS APPEARS TO BE THE ODD MODEL OUT...AN HAS
LITTLE CONSISTENCY FROM ANY PREVIOUS GFS SOLUTION.  THUS...WE ARE
FAVORING THE ETA SOLUTION FOR THIS FORECAST...AS IS MESHES WELL WITH
PAST RUNS AND LATEST CANADIAN.

TO SAY THE LEAST...WITH THE MAIN SYNOPTIC WARM FRONT SETTING UP OVER
THE CENTRAL OR SOUTHERN CWA THROUGH WEDNESDAY...POPS WILL BE NEEDED
IN EVERY PERIOD THROUGH WEDNESDAY NIGHT.  AM LESS CONFIDENT ON
CHANCES FOR PCPN THURSDAY...THROUGH GOING FORECAST ACCOUNTS FOR
SLOWER PROGRESSION OF THE ETA/S UPPER LOW SOLUTION.  WILL KEEP THESE
POPS GOING.  TONIGHT...WITH A STRONG LLJ AIMED RIGHT AT EASTERN
NEBRASKA FROM 06-12Z...FEEL CATEGORICAL POPS ARE NEEDED ALONG WITH
RISK OF SEVERE IN THE SOUTH.  PCPN MAY LINGER WEDNESDAY
MORNING...BEFORE DRYING OUT AND RELOADING FOR WEDNESDAY
AFTERNOON/EVENING.  AS THE MAIN WAVE ROLLS OUT INTO NEBRASKA
WEDNESDAY AFTERNOON...AND THE SFC LOW MOVES ACROSS THE CWA...THE
POSSIBILITY FOR SEVERE WEATHER MAY BE SIGNIFICANT. WITH STRONG DEEP
LAYER SHEAR...ESPECIALLY NEAR THE PATH OF THE SFC LOW...AND CAPE
VALUES 2000-3500J/KG SUPERCELLS SEEM LIKE A GOOD BET. IF THIS
SCENARIO MATERIALIZES CLOSE TO THE 00Z ETA THERE WILL BE A RISK OF
TORNADIC STORMS. WILL HIGHLIGHT RISK OF SVR STORMS IN HWO AND ZFP.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED.  DRY WEATHER EXPECTED
FRIDAY AND SATURDAY...FOLLOWED BY ANOTHER PERIOD OF MOIST UNSETTLED
SOUTHWEST FLOW SATURDAY NIGHT THROUGH MONDAY.

THANKS FOR COORDINATION SURROUNDING OFFICES AND SPC.

.OMA...NONE.

ERVIN
Hazardous weather outlook, Apr 28, 5:50 PM CDT, 9 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY AFTERNOON

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.  A FEW OF THESE STORMS COULD BE
STRONG...ESPECIALLY SOUTHWEST OF A LINE FROM DAVID CITY TO
BEATRICE. THE MAJORITY OF ANY SEVERE WEATHER...HOWEVER...SHOULD
BE SOUTH OR WEST OF THE AREA. THE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS A COUPLE OF AREAS AREAS. A NEARLY STATIONARY FRONT
ACROSS CENTRAL KANSAS COULD PROVIDE ONE FOCUS LATER TONIGHT WITH
THUNDERSTORMS DEVELOPING NORTH OF THIS BOUNDARY AS WARM AND MOIST
AIR SPREADS NORTH ACROSS IT.  OTHER THUNDERSTORMS SHOULD DEVELOP
THIS EVENING OVER THE WESTERN HIGH PLAINS. THIS ACTIVITY IS
FORECAST TO SPREAD EAST AND SOUTHEAST TOWARD THE REGION LATE
TONIGHT AND INTO TUESDAY MORNING.

THUNDERSTORMS ARE FORECAST TO WEAKEN AND CONTINUE TO MOVE EAST
ACROSS THE AREA LATE TUESDAY MORNING.  INSTABILITY WILL INCREASE
THROUGH THE AFTERNOON HOWEVER AND STRONG THUNDERSTORMS MAY
REDEVELOP IN THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY NIGHT AND EARLY
WEDNESDAY AS
THE FRONT BEGINS TO LIFT NORTH OVER THE AREA.  STORMS MAY
CONTINUE INTO EARLY THURSDAY MORNING A STRONG UPPER LEVEL SYSTEM
PUSHES ACROSS THE AREA.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS WEEKEND AS
WELL...MAINLY FROM LATE SATURDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT LIKELY TONIGHT...BUT MAY BE
REQUIRED TUESDAY AND WEDNESDAY.

GRIFFIS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.